As you may know if you read my thread on depression, I’m currently taking Xanax XR and Zoloft. I’ve read that both these medications produce very vivid dreams, and sure enough, they’re doing it for me, and I fucking hate the dreams and I want them to stop.
In the past week, my dreams have included:
My stepbrother getting attacked, hideously mutilated and disfigured, and me buying him a shotgun to protect himself afterwards;
Jon Voight running for president;
Me swimming in a lake with Danny Devito and being attacked by reptilian creatures;
Tom Petty playing a concert in a grassy field surrounded on all sides by high concrete walls;
and most recently, me in a real-life version of Battlefield 2, gunning down enemies and having that little yellow X appear on them when I’ve got them targeted, except these are real people and not a video game.
Every time I wake up from these dreams, I feel like shit. The experiences of them feel totally real and extremely stressful and draining, and when I awake I literally feel like I’ve been traumatized. I now hate going to sleep because I know I’m going to have these annoying dreams.
Is there anything I can do about this?
Read porn before sleeping?
WOW, AT, just wow! How the hell did you get in my dream theater? And move the popcorn.
I also have vivid, scary, intense dreams. Had them most of my life to date. If yours are really bothering you talk to your doctor about them disturbing you. Your dosage may need to be adjusted.
I knew needed to get medical help when I started believing my dreams AFTER the 3 cups of coffee one morning. And these were Vogage of the Dawn Treader-island type dreams. I like the gossemer, evaporating ones I currently have.
Well, don’t want to be a downer, but I think that these are most likely Zoloft inspired dreams. The last time that I was on Zoloft this happened to me, too. So much so that I thought jokingly about writing a book called Zoloft Nights. Fortunately for me I’d just have bizarre dreams, like about Emus coming through the sliding glass door and morphing into something else or maybe grilling chicken on the front seat of my car. Perhaps you can switch from Zoloft to something else. There’s a million anti-depressants out there and maybe you can find one that works but without the same quirks.
Best of luck!
That’s a bitch. I’ve been having a long series of downer dreams as well.
How long have you been on the meds? I remember the first month or two of Celexa was pretty much movie night in my head every night for me, but after that it tapered off a lot. I still have strange dreams, but they’re no longer nearly as vivid.
I’ve had the same with every anti-depressant I’ve been on. It usually gets better. Of course, last night was one of those nights for me, so I’m exhausted, since I couldn’t sleep Sunday night for different reasons.
My Mom had to stop taking her cholesterol medication because it was giving her vivid, violent dreams. She was waking up terrified three or four mornings a week, and she couldn’t take it anymore.
I don’t think I could handle that sort of thing either. Vivid is one thing, violent is another.
My sister had the same experience with Lexapro – horrible, violent, terrifying dreams every night. She recently switched to Cymbalta and the nightmares have stopped.
One of the many reasons I hated being on Effexor was that the “vivid dreams” side effect of nearly all SSRI leaned toward the violent, horrible dreams. I quit Effexor for other reasons relating to being unable to tolerate it.
I have been taking Prozac for the last few years and while my dreams tend to be vivid and wacky, they are rarely violent and horrible. Sometimes I feel tired, though, the perception being that I’m not really getting a good night’s sleep because I’m dreaming so much. Actually, on occasion, the dreams are so amusing in a weird way that I find it’s difficult to wake up because I want to see what happens next. This weekend, I had a past boss giving me a challenge as though I was in the television show Top Chef, and my current boss kept giving me quests as though I was in a live-action World of Warcraft. Bizarre, but hilarious.
I find that I sleep better if I’m very physically tired, so exercise does help.
I was on Zoloft for awhile and the intense dreaming left me waking up exhausted. Sleep isn’t supposed to exhaust you. I was glad when I got off the stuff.
I’m not taking any medications, but for the past couple of weeks I’ve been having very vivid dreams with actual worries from my day to day life taken to very implausible extremes. The kind of dreams where your body has reacted to whatever intense emotions were triggered by the dream, and your body has to adjust back to normal. Usually I’m able to shake it by the time I finish with my morning shower.
I had the same problem with Celexa. My psychopharm told me it was due to having too much seratonin due to the meds, so she augmented it with having me take a low dose of Doxepin at night and lowered my dose of morning Celexa. I just started it this week, so I’m hoping it works, but please go tell your prescribing doctor you are having this side effect.
It’s possible adding a medication like I have may help you, or switching meds entirely could be the trick. I really hope the Doxepin works, because I’m tired of going on nightly journeys and waking up completely exhausted. So far it’s definitely helping me get to sleep better, and stay asleep, but I may still be having the dreams. I’m going it give it a couple weeks and see if it improves.
Ugh, I’m tired.
Both times I started taking Metformin I ended up with really vivid dreams. Not scary, but very very vivid. The first time my doctor told me to quit taking it. The second, it was three days in, at the lowest possible dose. I stopped trying. Haven’t seen that doctor since (bad, I know).
Ditto the comments about changing medication (and NO ALCOHOL before bed, that makes it all the worse) exercise (but well before you have to actually sleep).
You might also want to look into a different bed. I notice that when I’m sleeping in a harder one, I have more vivid dreams and I end up somewhat sore in the morning as well.
If you can stand it, try chronicling your dreams in a journal. I’ve never been clinically depressed, but I felt bad enough about myself that I was having recurring nightmares about dying in various horrible ways. One of the signs that I had finally turned the corner in that aspect of my life was when I started fighting back against the forces against me…and winning.
First off, you’re not alone - I’ve been there, and had similar experiences. Specifically with Zoloft. (As well as other meds.)
The solution I found was a bit fortuitous - I was inpatient when I started a different medication (Effexor) and was going through the violent, vivid nightmares again. At around the same time, I was prescribed a relatively common anxiety medication for other reasons.
I found that a single dose of that, before bedtime, would suppress dreams for me that night. Because it was a common medication, and relatively well understood, I’ve never had a problem getting a script for a few doses of it, since then, once I tell my doctor what I want it for. I’ve not had to use it for years, but simply having the ability to guarantee a dream-free night of sleep is a great comfort when I start getting slammed with frequent, vivid nightmares.
Talk to you doctors. Ask them if they’d be willing to give you script for hydroxozene (That’s the generic name - visterol is the trademarked name) at a relatively low dose, to help you deal with nightmares.
I can’t guarantee that your doctors will know (or agree) that it can suppress dreaming. I can’t even guarantee that it will do that for you, I have to admit that the medication hit me pretty hard, it might not affect you as much. But, because it’s such an innocuous medication I’ve never had any trouble getting it, to the tune of seven doses for PRN to suppress dreams.
Obligatory disclaimers: IANAD. This is not actually an attempt to prescribe anything over the internet, just letting you know one medication that helped me deal with a similar situation. Do not try to get the medication on your own, without discussing things with your doctors.
I took Effexor XR for about 9-10 months a couple years ago. I had the most fantastically bizarre and vivid dreams. I enjoyed them most of the time, but there were a few dreams that really freaked me out.
If there weren’t drugs involved, I’d second this. Do the dreams have any relation to the stuff you’re doing/watching/reading before you go to sleep?
Are you taking NYQUIL? There are colds when I wonder if it was formulated by Timothy Leary.
Hmmm. Drink a warm beverage (tea, cocoa, NOT coffee) and read a good book in comfortable light before dozing off?